|LETTER TO THE EDITOR
|Year : 2012 | Volume
| Issue : 2 | Page : 159
Toxic optic neuropathy
Elin Lee1, Sanjay Srinivasan2
1 Yong Loo Lin School of Medicine, National University of Singapore, Singapore
2 Department of Ophthalmology and Visual Sciences, Khoo Teck Puat Hospital, Alexandra Health; Eye Clinic, Jurong Medical Centre, Singapore
|Date of Web Publication||20-Mar-2012|
Ophthalmology and Visual Sciences, Khoo Teck Puat Hospital, Alexandra Health, 90 Yishun Central, 768828
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Lee E, Srinivasan S. Toxic optic neuropathy. Indian J Ophthalmol 2012;60:159
We read with interest the article titled "Toxic optic neuropathy" (TON)  and would like to commend the authors for an excellent overview of TON. We would like to include the roles of sildenafil citrate and dapsone as causative factors for TON due to their increasing and/or pre-existing widespread use in India.
| Sildenafil Citrate|| |
Since becoming available in 1998, sildenafil has been widely known for treatment of erectile dysfunction.
We are aware that the use of sildenafil has been growing steadily in India since its launch in 2005, its targeted market being India's top 30 cities. A press release from Pfizer India in 2006 quoted that it successfully captured 1.8% of its targeted market since its launch and estimated that it was confident of increasing its capture to 10%, 2 years from the launch date.  India is the second most populous country in the world with over 1.18 billion people. If Pfizer's targeted market did not restrict to India's top 30 cities only, but extended to the whole of India, targeting all males above 65 years old, a 10% capture would amount to an estimated 2 million users.
Sildenafil is believed to cause non-arteritic anterior ischemic optic neuropathy (NA-AION). Though the connection between the two does not meet World Health Organization (WHO) criteria for a cause-and-effect relationship, there have been numerous case reports of optic neuropathy from its use. The association of sildenafil and NA-AION may be secondary to the vascular effects induced by this drug. Nitric oxide induced vasodilatation may precipitate NA-AION by interfering with vascular autoregulation at the optic nerve or by inducing systemic hypotension. Alternatively, the drug may be directly toxic at the optic nerve as excessive nitric oxide has been postulated to damage retinal ganglion cell axons. 
| Dapsone|| |
Seventy percent of the approximately quarter of a million people affected with leprosy throughout the world still resides in India. A study done by the Foundation for Medical Research (FMR) in 2007 in one rural and one urban setting in Maharashtra, India, showed a high prevalence of leprosy (PR = 6.7 and 2.6 per 10,000, as against the state average of 0.7/10,000). 
Dapsone is an indispensable drug used in the treatment of leprosy. It was first used singly in the 1940s and then as part of the multi-drug therapy (MDT) in 1981.
The most prominent side effect of dapsone is dose-related hemolysis which is postulated to be the pathogenesis of NA-AION, possibly due to delayed blood flow and decreased oxygenation of the optic nerve head. 
With the high prevalence of leprosy in India, and a consequentially high usage of dapsone, this is an important drug to consider as a cause of TON in India.
It is therefore pertinent to be aware of the increasing usage of existing drugs known to already cause TON, especially within the country or the region one is practicing in. This enables a more clinically relevant and accurate diagnosis, securing the future of sight in our patients.
| References|| |
Sharma P, Sharma R. Toxic optic neuropathy. Indian J Ophthalmol 2011;59:137-41.
Pfizer India [Internet]. India: Pfizer India; c2009. Press Releases: Viagra TM
exceeds targets in sixty days!; [about 2 screens]. Available from: http://www.pfizerindia.com/eNewsWebsite/news1.aspx?id=4AiXNAy4t2k=. [Updated 2006 Mar 6; Cited 2011 May 1].
Lannin BK, Rod F. Optic Nerve Disorders. 2 nd
ed. USA: Oxford University Press; 2007.
Shetty VP, Thakar UH, D'souza E, Ghate SD, Arora S, Doshi RP, et al
. Detection of previously undetected leprosy cases in a defined rural andurban area of Maharashtra, Western India. Lepr Rev 2009;80:22-33.
Chalioulias K, Mayer E, Darvay A, Antcliff R. Anterior ischemic optic neuropathy associated with dapsone. Eye (Lond) 2006;20:943-5.